Blizzard, Ringgold
- When
- February 1, 5:00 PM CST to February 2, 2:00 AM CST
- Where
- Ringgold forecast zone
- Property damage
- $25,000
- Reported by
- Official NWS Observations
- Coordinates
- 40.735, -94.244 (the zone’s center; the record gives no point)
S. S.
Every event with a place to put it; 27 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
A powerful storm system moved into the southwest U.S. on January 31st into the 1st The system moved east-northeast across the southern U.S. on the 1st into early the 2nd. Surface low pressure developed over west Texas. The low tracked across Arkansas and eventually through the Ohio River Valley. A considerable amount of moisture was drawn north into the storm system. A very large shield of precipitation developed to the north of the low pressure track. The main deformation zone was nearly 4 degrees wide, covering a large part of the mid section of the country. Snow spread north into Iowa during the afternoon of the 1st and picked up in intensity rapidly during the late afternoon and early evening hours. The low pressure system deepened rapidly as well. A strong pressure gradient was in place over the state. As the low crossed extreme southern Illinois, the pressure dropped to about 995 mb. At the same time a high pressure of nearly 1050 mb was located over western North Dakota. Winds increased rapidly during the evening with sustained winds of 25 to 35 MPH across most of the state. Winds gusted to around 50 MPH over the southeast half. The combination of falling snow and strong winds dropped visibility to less than 1/4 mile for several hours. Whiteout conditions were reported in many rural areas. Roads became impassible in places, and treacherous everywhere. Several highways were closed, however most of the main highways remained open, including Interstate 80. Numerous businesses and nearly all schools closed by the afternoon of the 1st and remained closed on the 2nd. Snowfall of 6 inches or more occurred over about the southeast half of the state, with accumulations in excess of 8 inches over the southeast third. The heaviest accumulation in the Des Moines CWA was 12.3 inches in the Centerville area of Appanoose County. In Monroe County, 11.9 inches was reported in Albia with 11.4 inches falling around Allerton in Wayne County. In Poweshiek County 10.9 inches of snow was recorded at Grinnell. The heavier snow accumulation over southeast Iowa was in part the result of convection. There were numerous reports of thundersnow from Ottumwa north toward the Grinnell area. This is the same event also listed in Stormdata as the 01 February Winter Storm for southwest into west central Iowa.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Feb 1, 3:28 PM CST, 1 hour 32 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 328 PM CST TUE FEB 1 2011 ...BLIZZARD EXPECTED TO CONTINUE OVER SOUTHEAST THIRD OF IOWA INTO WEDNESDAY MORNING... .SHORT TERM /TONIGHT/... LOW PRESSURE CONTINUES TO DEEPEN ACROSS THE LOWER OHIO VALLEY THIS AFTERNOON WITH THE BEST PRESSURE FALLS NOW TO THE NORTH AND NORTHWEST OF THE SFC LOW. UPPER LEVEL SYSTEM NOW OVER WRN MO WITH A FEW LIGHTNING STRIKES TO ITS NORTHEAST. THE COLDEST CLOUD TOPS HAVE NOW MOVED INTO IOWA WHILE THE DRY SLOT IS OVER SOUTHEAST MISSOURI. OVERALL TRENDS SUGGEST THE ENTIRE SYSTEM IS A LITTLE FARTHER WEST THAN PREVIOUSLY PROGGED AND EXPECT SOME OF THE EXTREME SNOW AMOUNTS WILL REACH THE SOUTHWEST FORECAST AREA. CONVECTIVE ELEMENT SHOULD ALSO REACH THE SOUTHEAST AND SHOULD HAVE A PERIOD OF THUNDER SNOW WITH RATES OF 2 TO 3 INCHES AN HOUR BEING ACHIEVED. EXTREMELY STRONG AND DEEP FRONTOGENETICAL FORCING WILL BE IN PLACE THROUGH 06Z WITH OVERRUNNING AOA 600 MB. THEREFORE...THERE WILL BE PLENTY OF MOISTURE AVAILABLE AS THE CONVECTIVE ELEMENTS MOVE THROUGH. SHOULD HAVE TOTAL SNOWFALL AMOUNTS OF 12-18 INCHES OVER THE FAR SOUTHEAST. DID INCREASE SNOWFALL AMOUNTS FARTHER TO THE NORTHWEST AND EXPANDED THE BLIZZARD WARNING AT NEW DUE TO EXPECTED WINDS AND INCREASED SNOW AMOUNTS. SNOWFALL RATIOS WILL BE FAIRLY HIGH DESPITE A GOOD AMOUNT OF THE FORCING OCCURRING FROM -30C TO -40C DUE TO DENDRITIC GROWTH BELOW. SNOWFALL RATIOS WILL MAINLY BE 15-20 TO 1. STRONG WINDS WILL BE IN THE MIXED LAYER THOUGH WILL BE LIMITED A BIT BY LACK OF COINCIDENT COLD ADVECTION TO HELP ENHANCE MIXING POTENTIAL THOUGH SHOULD BE NEAR 80% EFFICIENCY. HOWEVER...PRESSURE GRADIENT FROM NW TO SE ACROSS IOWA SHOULD APPROACHING 24 MB TOWARD 00-03Z AND THAT COMBINED WITH WHAT IS MIXING SHOULD BE PLENTY SUFFICIENT FOR WIDESPREAD WHITEOUT CONDITIONS OVER THE CENTRAL AND SOUTHEAST. FARTHER NORTH...THE INCREASING WINDS AND FALLING TEMPERATES WILL LEAD TO DANGEROUS WIND CHILLS OF 25 TO 35 BELOW. .LONG TERM /WEDNESDAY THROUGH TUESDAY/... WEAK-MODERATE FORCING...MAINLY IN THE MID LEVELS...SHOULD LINGER JUST BEYOND 12Z AT START OF PERIOD SUGGESTING POPS AND TOKEN QPF AMOUNTS NEED TO BE RAISED SLIGHTLY. WINDS MAY NOT BE REACHING BLIZZARD CRITERIA WED MORNING...SUSTAINED OR FREQUENT GUSTS TO 35 MPH...BUT IT WILL BE CLOSE WITH COMMON PERCEPTION STILL BLIZZARD SO DURATION OF WARNING REMAINS UNCHANGED. SFC HIGH WILL PLUNGE INTO SRN PLAINS AND AIRMASS WILL GRADUALLY BEGIN MODERATING SLOWLY THROUGH THE WEEK. HOWEVER EVEN LIGHT WINDS AND LINGERING COLD TEMPS WITH LOWS WELL BELOW ZERO WED NIGHT WILL PRODUCE ADVISORY CRITERIA WIND CHILLS AND WILL BE NOTED IN HWO. CONFIDENCE LOW IN TEMP FORECAST FOR NEXT FEW DAYS HOWEVER DUE TO AMOUNT OF DECOUPLING/MIXING DURING THE NIGHT/DAY RESPECTIVELY. NEXT SHORT WAVE DROPS INTO ESTABLISHED CENTRAL CONUS TROUGH FRIDAY. MODELS DEPICT ONLY A NARROW RIBBON OF FORCING AND SATURATION WITH THIS FEATURE BUT STILL WORTHY OF LOW END POPS/SNOW CHANCES. DIRTY NW FLOW WILL THEN KEEP SLIGHT CHANCES IN THE FORECAST INTO SATURDAY AND MAY NEED TO BE EMPHASIZED FURTHER ONCE CONFIDENCE IN A PARTICULAR SHORT WAVE INCREASES. FOLLOWED BLEND OF ECMWF/GFS ENSEMBLE MEANS IN LATER DAYS WHICH SUGGESTED SHORT WAVE AND ASSOCIATED SNOW CHANCES AROUND MONDAY...FOLLOWED BY ANOTHER ROUND OF COLD TEMPS AND SUB ZERO LOWS. && .AVIATION...01/18Z STEADY DETERIORATION OF CONDITIONS EXPECTED THROUGH 02/06Z AS HEART OF BLIZZARD MOVES INTO SE HALF OF IOWA. VISIBILITIES WILL BE 1/2 MILE OR LESS IN MODERATE SNOW AND BLOWING SNOW FROM KDMX-KALO SEWD UNTIL ABOUT 09Z. SURFACE WINDS WILL BE 25-30 KT WITH GUSTS TO 40 KT CAUSING RUNWAY LEVEL WHITEOUT IN MANY LOCATIONS. AFTER 09Z...SNOW SHOULD GRADUALLY DIMINISH ALONG WITH WINDS...WHICH WILL ALLOW SOME IMPROVEMENT UP NEAR 1 MILE VISIBILITY...BUT BLOWING AND DRIFTING ARE EXPECTED TO HAVE SERIOUS IMPACTS ON AVIATION UNTIL ABOUT 02/18Z. && .DMX WATCHES/WARNINGS/ADVISORIES... BLIZZARD WARNING UNTIL NOON CST WEDNESDAY ADAIR-ADAMS-APPANOOSE-AUDUBON-BLACK HAWK-BOONE-BREMER-BUTLER-CASS- CLARKE-DALLAS-DAVIS-DECATUR-GREENE-GRUNDY-GUTHRIE-HARDIN-JASPER- LUCAS-MADISON-MAHASKA-MARION-MARSHALL-MONROE -POLK-POWESHIEK- RINGGOLD-STORY-TAMA-TAYLOR-UNION-WAPELLO-WARREN-WAYNE WINTER WEATHER ADVISORY UNTIL 6PM EMMET-KOSSUTH-PALO ALTO- POCAHONTAS-WINNEBAGO. WIND CHILL WARNING 9PM THIS EVENING TO NOON WEDNESDAY EMMET-KOSSUTH-PALO ALTO-POCAHONTAS-WINNEBAGO. WINTER WEATHER ADVISORY UNTIL MIDNIGHT CALHOUN-CARROLL- CERRO GORDO-CRAWFORD-FRANKLIN-HAMILTON-HANCOCK-HUMBOLDT-SAC- WEBSTER-WORTH-WRIGHT. WIND CHILL ADVISORY MIDNIGHT TO NOON CST WEDNESDAY CALHOUN-CARROLL- CERRO GORDO-CRAWFORD-FRANKLIN-HAMILTON-HANCOCK-HUMBOLDT-SAC-WEBSTER- WORTH-WRIGHT. && SHORT TERM...DONAVON LONG TERM...SMALL AVIATION...JUNGBLUTH
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 412 PM CST TUE FEB 1 2011 IAZ004>007-015>017-023>026-033>036-044-045-021200- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-SAC-CALHOUN-WEBSTER-HAMILTON- CRAWFORD-CARROLL- 412 PM CST TUE FEB 1 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN AND CENTRAL IOWA. .DAY ONE...THIS AFTERNOON AND TONIGHT LIGHT SNOW IS EXPECTED TONIGHT WITH GUSTY NORTH WINDS PRODUCING SHALLOW BLOWING SNOW. BITTER COLD AIR WILL SURGE INTO THE AREA OVERNIGHT AS WELL...BRINGING DANGEROUS WIND CHILLS OF 20 TO 35 BELOW ZERO BY EARLY WEDNESDAY MORNING. A WINTER WEATHER ADVISORY...WIND CHILL ADVISORY...AND WIND CHILL WARNINGS ARE IN EFFECT FOR PORTIONS OF THE AREA AT VARIOUS TIMES TONIGHT. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY DANGEROUS WIND CHILLS OF 20 TO 35 BELOW ZERO WILL CONTINUE INTO WEDNESDAY MORNING. WIND CHILL ADVISORIES AND WARNINGS ARE IN EFFECT THROUGH WEDNESDAY MORNING. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS. DANGEROUS WIND CHILLS WILL AGAIN BE POSSIBLE WEDNESDAY NIGHT AND THURSDAY MORNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED...HOWEVER SNOWFALL MEASUREMENTS ARE REQUESTED AND EXTREMELY HELPFUL. IAZ027-028-037>039-046>050-057>062-070>075-081>086-092>097-021200- BUTLER-BREMER-HARDIN-GRUNDY-BLACK HAWK-GREENE-BOONE-STORY-MARSHALL- TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-POWESHIEK-CASS-ADAIR-MADISON- WARREN-MARION-MAHASKA-ADAMS-UNION-CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR- RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS- 412 PM CST TUE FEB 1 2011 ...LIFE THREATENING BLIZZARD UNDERWAY TONIGHT... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND SOUTHERN IOWA. .DAY ONE...THIS AFTERNOON AND TONIGHT MODERATE TO HEAVY SNOWFALL WILL CONTINUE INTO TONIGHT. GUSTY NORTHERLY WINDS WILL PRODUCE BLOWING AND DRIFTING SNOW ALONG WITH WHITE OUT BLIZZARD CONDITIONS. WIND CHILLS OF 10 TO 20 BELOW ZERO ARE ALSO LIKELY LATER TONIGHT. A BLIZZARD WARNING IS IN EFFECT FOR THE AREA. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY ALTHOUGH ADDITIONAL SNOW AMOUNTS WILL BE MINIMAL...SIGNIFICANT BLOWING SNOW WILL CONTINUE INTO WEDNESDAY MORNING. A BLIZZARD WARNING REMAINS IN EFFECT THROUGH NOON WEDNESDAY. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS. WIND CHILLS OF 15 TO 25 BELOW ZERO WILL ALSO BE POSSIBLE WEDNESDAY NIGHT AND THURSDAY MORNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED...HOWEVER SNOWFALL MEASUREMENTS ARE REQUESTED AND EXTREMELY HELPFUL. SMALL
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
127 PM CST TUE FEB 01 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0123 PM SNOW GLIDDEN 42.06N 94.73W
02/01/2011 M5.0 INCH CARROLL IA TRAINED SPOTTER
SNOW IS BEGINNING TO DRIFT.
&&
JHPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
149 PM CST TUE FEB 01 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0147 PM SNOW OTTUMWA 41.02N 92.42W
02/01/2011 M3.5 INCH WAPELLO IA TRAINED SPOTTER
2.1 INCHES OVER THE LAST 2 HOURS.
&&
JHPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
324 PM CST TUE FEB 01 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0323 PM SNOW ALBIA 41.03N 92.80W
02/01/2011 M4.2 INCH MONROE IA TRAINED SPOTTER
2.2 INCHES IN PAST TWO HOURS. DRIFTS APPROACHING ONE FOOT
IN TOWN WITH VISIBILITY TWO TO THREE BLOCKS.
&&
SMALLPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
400 PM CST TUE FEB 01 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0359 PM SNOW OTTUMWA 41.02N 92.42W
02/01/2011 M7.7 INCH WAPELLO IA TRAINED SPOTTER
THREE INCHES IN PAST TWO HOURS. ROADS IN POOR CONDITION.
&&
SMALLPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
413 PM CST TUE FEB 01 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0412 PM SNOW 1 NNW DES MOINES 41.59N 93.63W
02/01/2011 M2.2 INCH POLK IA BROADCAST MEDIA
KCCI TV STUDIOS
&&
SMALLPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
447 PM CST TUE FEB 01 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0445 PM SNOW ALBIA 41.03N 92.80W
02/01/2011 M6.5 INCH MONROE IA TRAINED SPOTTER
2.3 INCHES IN PAST HOUR AND A HALF. WHITE OUT CONDITIONS.
&&
SMALLThe national radar mosaic for the moment the first event began.
27 blizzard. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2011Every state in 2011This day in weather historyWarnings in Iowa, February 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 270333, 270334, 270335, 270336, 270337, 270338, 270339, 270340, 270341, 270342, 270343, 270344, 270345, 270346, 270347, 270348, 270349, 270350, 270351, 270352, 270353, 270354, 270355, 270356, 270357, 270358, 279243.